News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Chocolate cyst


 VickiL56 - Wed Apr 21, 2010 3:01 pm

I am a 54-year-old woman, most likely postmenopausal with no way to tell for sure as I had an endometrial ablation in the middle of menopause 2.5 yrs. ago (due to a long history of menorrhagia that continued to worsen). I have been on HRT for about 2 years, using a 0.075 mg/day estradiol patch with a transdermal compounded progesterone cream 100 mg/day, 15 days/month. I also have a 16-year history of ovarian cysts on the right ovary, which were never specifically diagnosed as to type, even though I'd had several ultrasounds in previous years.

I have now developed and been diagnosed with a "chocolate cyst" in the right ovary, which I am told is generally caused by endometriosis. Interestingly, I have been checked for endometriosis numerous times in the past due to the ongoing menorrhagia. However, it was never seen on any ultrasounds and I had no symptoms other than the menorrhagia, so it was ruled out.

Also, my recent ultrasound revealed a few areas of slight thickening in my uterus, which the Dr. feels is related to my HRT. He wasn't worried about it just yet, but advised me to change to oral Prometrium vs. the transdermal cream, as he feels the cream may not be getting fully absorbed by my body. I have had no spotting, but did experience some mild cramping for a few days just recently.

Overall, my GYN feels the cyst will resolve on its own, and unless I experience any further pain or symptoms, he ordered a followup ultrasound in 3 mos. to check it. He explained that if the cyst hasn't resolved or has returned, he will want to remove the ovary then. He also wants to check the thickening of the lining at that time to see if there is any change.

My questions now are:

1. Is it possible to develop a chocolate cyst by any other means than endometriosis? What might cause such a cyst in a menopausal or postmenopausal woman?

2. And with regard to the endometrium, it is wise to do nothing at this point and wait to see how it looks in 3 mos.? With a history of having had a blood clot in my leg some-30 years ago (related to my birth control pills at the time), is it even wise to consider taking Prometrium? I did continue on lower-dose BC for several years after the blood clot with no recurrence, and had 2 normal, uneventful pregnancies since then, so I don't know if clotting is even a concern anymore. I also take 2 low-dose aspirin/day for general health, and wonder if that gives me any added protection against potential clots.

Thank you!
 Debbie Miller, RN - Wed Jul 14, 2010 6:13 pm

User avatar Hello,
It is my understanding that the chocolate cyst is so-named because the contents (blood) are dark brown and reddish, like chocolate might be. It would not necessarily be endometriosis-related. In most cysts it is wise to do watchful waiting since they often come and go without intervention.

There is always the risk of blood clots with these hormones so you must consider this carefully. It is also possible you may not need to continue the HRT. Many women only need it during transitional phases and then choose to do without it. It is something you should discuss with your doctor - risks and benefits. Unopposed estrogen can result in uterine changes and this is why the doctor wants to follow up. It is good care.

I am not aware of aspirin being able to counter the effects of hormones and clotting but of course there might be some benefit. There is always the question when you have this history and no way to know if you might experience these clots again or not. The safest course is to assume they might return. The greatest risk comes with women who also smoke while taking the hormones.

I hope you are able to have a good talk with your doctor to decide the best course for you since this is a subject that is always up for debate and individual needs must be considered.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here